Alert archive / Colorado / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 124, NWS Pueblo, CO

August 9, 1998Kiowa County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Aug 9, 1998, 4:44 PM MDT for Kiowa County, Colorado. It was in force for 61 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 9, 1998, 4:44 PM MDT (22:44 UTC)
Expired
Aug 9, 1998, 5:45 PM MDT
In force
61 min
Issued by
NWS Pueblo, CO
Area
Whole counties

County Kiowa County, CO

The radar

The Pueblo radar (KPUX), 126 km from the middle of the area, began a volume at 22:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 9, 5:05 PM MDTHail 0.75Sheridan Lake, CO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 10.7 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 1998-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 13 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 1998-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
13 J/kg
Mixed-layer CIN
-340 J/kg
Mixed-layer LCL
2304 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
11 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

387 
WUUS1 KPUB 092245 RRA
SVRPUB
COC061-092345-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
444 PM MDT SUN AUG 9 1998

THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN KIOWA COUNTY IN SOUTHEASTERN COLORADO

* UNTIL 545 PM MDT

* AT 441 PM MDT...RADAR SHOWED A SEVERE STORM 1 MILE SOUTH OF
  SHERIDAN LAKE OR 26 MILES EAST OF EADS MOVING EAST AT 10 MPH.

SOME LOCATIONS AFFECTED WILL BE SHERIDAN LAKE AND HIGHWAY 96
BETWEEN SHERIDAN LAKE AND TOWNER THROUGH 545 PM.  AT THIS TIME...THE
MOST LIKELY SEVERE WEATHER WITH THIS STORM IS LARGE HAIL.  IF YOU
ARE IN OR CLOSE TO THE WARNED AREA GO TO SAFETY IN A SMALL INTERIOR
ROOM AWAY FROM WINDOWS. A BASEMENT OFFERS THE BEST PROTECTION.
SEVERE STORMS CAN PRODUCE TORNADOES WITH LITTLE WARNING.

SR/SR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 2:10 PM MDT, 2 hours 34 minutes earlier.

Area forecast discussion, Aug 9, 2:10 PM MDT, 2 hours 34 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
210 PM MDT SUN AUG 9 1998

NOT MUCH TIME FOR DISCUSSION WITH STRONG THUNDERSTORMS DEVELOPING AND
NEED FOR MONITORING ON WSR-88D.  WILL LIKELY FORECAST SCATTERED TO
NUMEROUS THUNDERSTORMS TONIGHT AS MOONSOONAL MOISTURE STREAMS ACROSS
CO AND S/WV OVER NW CO MOVES ACROSS ERN PLAINS TONIGHT ENHANCING LIFT.
WILL PROBABLY MENTION LOCALLY HEAVY RAIN IN SOME ZON
ES AS STEERING WINDS
WILL BE LIGHT.    SR

In the hours before

Local storm report, Aug 9, 4:06 PM MDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
406 PM MDT SUN AUG 09 1998

TIME(MDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0357 PM    RYE                       CO    .75 INCH HAIL
08/09/98   PUEBLO

0405 PM    BEULAH                    CO    .75 INCH HAIL
08/09/98   PUEBLO
Local storm report, Aug 9, 4:06 PM MDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
406 PM MDT SUN AUG 09 1998

TIME(MDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0357 PM    RYE                       CO    .75 INCH HAIL
08/09/98   PUEBLO

0405 PM    BEULAH                    CO    .75 INCH HAIL
08/09/98   PUEBLO

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 2:21 PM MDTSevere Thunderstorm WarningPUBLas Animas64 min
Aug 9, 3:57 PM MDTSevere Thunderstorm WarningPUBPueblo63 min
Aug 9, 4:22 PM MDTSevere Thunderstorm WarningPUBEl Paso63 min
Aug 9, 5:28 PM MDTSevere Thunderstorm WarningPUBEl Paso62 min
Aug 9, 5:40 PM MDTSevere Thunderstorm WarningPUBFremont65 min

Nearby

Severe Thunderstorm Warnings in Colorado, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.